Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Tensor product Gauss-Lobatto points are Fekete points for the cube

Authors: L. Bos, M. A. Taylor and B. A. Wingate
Journal: Math. Comp. 70 (2001), 1543-1547
MSC (2000): Primary 41A10, 65D32, 65M60, 65M70
Published electronically: April 19, 2000
MathSciNet review: 1836917
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Tensor products of Gauss-Lobatto quadrature points are frequently used as collocation points in spectral element methods. Unfortunately, it is not known if Gauss-Lobatto points exist in non-tensor-product domains like the simplex. In this work, we show that the $n$-dimensional tensor-product of Gauss-Lobatto quadrature points are also Fekete points. This suggests a way to generalize spectral methods based on Gauss-Lobatto points to non-tensor-product domains, since Fekete points are known to exist and have been computed in the triangle and tetrahedron. In one dimension this result was proved by Fejér in 1932, but the extension to higher dimensions in non-trivial.

References [Enhancements On Off] (What's this?)

  • 1. Bos, L., On certain configurations of points in $\mathbb{R}^n$which are unisolvent for polynomial interpolation, J. Approx. Theory, 64, 271-280, 1991. MR 91m:41005
  • 2. Chen, Q., and I. Babuska, Approximate optimal points for polynomial interpolation of real functions in an interval and in a triangle, Comput. Methods Appl. Mech. Engrg., 128, 405-417, 1995.
  • 3. Dubiner, M., Spectral methods on triangles and other domains, J. Sci. Comp., 6, 345-390, 1991. MR 92k:76061
  • 4. Fejér, L., Bestimmung derjenigen Abszissen eines Intervalles für welche die Quadratsumme der Grundfunktionen der Lagrangeschen Interpolation im Intervalle $[-1,1]$ ein möglichst kleines Maximum besitzt, Ann. Scuola Norm. Sup. Pisa Sci. Fis. Mt. Ser. II, 1, 263-276, 1932.
  • 5. Hesthaven, J. S., and C. H. Teng, Stable spectral methods on tetrahedral elements, SIAM J. Sci. Comput., 1999, in press.
  • 6. Horn, R. A., and C. R. Johnson, Matrix analysis, Cambridge University Press, Cambridge, 1985. MR 87e:15001
  • 7. Komatitsch, D., et al., Wave propagation in 2-D elastic media using a spectral element method with triangles and quadrangles, submitted J. Comput. Acoust., 1999.
  • 8. Maday, Y. and A. T. Patera, Spectral element methods for the incompressible Navier-Stokes equations, in State of the Art Surveys in Computational Mechanics, edited by A. K. Noor, ASME, New York, 1988.
  • 9. Patera, A.T., A spectral element method for fluid dynamics: Laminar flow in a channel expansion, J. Comput. Phys., 54, 468-488, 1984.
  • 10. Sherwin, S. J., and G. E. Karniadakis, A triangular spectral element method: applications to the incompressible Navier-Stokes equations, Comput. Methods Appl. Mech. Engrg., 123, 189-229, 1995. MR 96b:76069
  • 11. Taylor, M. A., and B. A. Wingate, The Fekete collocation points for triangular spectral elements, SIAM J. Numer. Anal., 1998, submitted.
  • 12. Taylor, M. A., and B. A. Wingate, A generalized diagonal mass matrix spectral element method for non-quadrilateral elements, Appl. Num. Math., 1999, in press.
  • 13. Wingate, B. A., and J. P. Boyd, Spectral element methods on triangles for geophysical fluid dynamics problems, in Proceedings of the Third International Conference on Spectral and High-order Methods, edited by A. V. Ilin and L. R. Scott, pp. 305-314, Houston J. Mathematics, Houston, Texas, 1996.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 41A10, 65D32, 65M60, 65M70

Retrieve articles in all journals with MSC (2000): 41A10, 65D32, 65M60, 65M70

Additional Information

L. Bos
Affiliation: Department of Mathematics and Statistics, University of Calgary, Calgary, Alberta Canada

M. A. Taylor
Affiliation: Los Alamos National Laboratory, Los Alamos, New Mexico

B. A. Wingate
Affiliation: Los Alamos National Laboratory, Los Alamos, New Mexico

Keywords: Fekete Gauss Lobatto quadrature, spectral element methods
Received by editor(s): November 10, 1999
Published electronically: April 19, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society